Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Gauss interpolation formulas and totally positive kernels


Author: David L. Barrow
Journal: Math. Comp. 31 (1977), 984-993
MSC: Primary 65N99
DOI: https://doi.org/10.1090/S0025-5718-1977-0483560-X
MathSciNet review: 0483560
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper simplifies and generalizes an earlier result of the author's on Gauss interpolation formulas for the one-dimensional heat equation. Such formulas approximate a function at a point $ ({x^\ast},{t^\ast})$ in terms of a linear combination of its values on an initial-boundary curve in the (x, t) plane. The formulas are characterized by the requirement that they be exact for as many basis functions as possible. The basis functions are generated from a Tchebycheff system on the line $ t = 0$ by an integral kernel $ K(x,y,t)$, in analogy with the way heat polynomials are generated from the monomials $ {x^i}$ by the fundamental solution to the heat equation. The total positivity properties of $ K(x,y,t)$ together with the theory of topological degree are used to establish the existence of the formulas.


References [Enhancements On Off] (What's this?)

  • [1] D. L. BARROW, "Existence of Gauss interpolation formulas for the one-dimensional heat equation," Math. Comp., v. 30, 1976, pp. 24-34. MR 0413523 (54:1637)
  • [2] S. KARLIN, Total Positivity. Vol. I, Stanford Univ. Press, Stanford, California, 1968. MR 37 #5667. MR 0230102 (37:5667)
  • [3] S. KARLIN & W. J. STUDDEN, Tchebycheff Systems: With applications in Analysis and Statistics, Interscience, New York, 1966. MR 34 #4757. MR 0204922 (34:4757)
  • [4] S. KARLIN & J. McGREGOR, "Classical diffusion processes and total positivity," J. Math. Anal. Appl., v. 1, 1960, pp. 163-183. MR 22 #12574. MR 0121844 (22:12574)
  • [5] S. KARLIN & J. McGREGOR, "Total positivity of fundamental solutions of parabolic equations," Proc. Amer. Math. Soc., v. 13, 1962, pp. 136-139. MR 24 #A2761. MR 0132925 (24:A2761)
  • [6] J. M. ORTEGA & W. C. RHEINBOLDT, Iterative Solution of Nonlinear Equations in Several Variables, Academic Press, New York and London, 1970. MR 42 #8686. MR 0273810 (42:8686)
  • [7] W. W. ROGOSINSKI, "Moments of non-negative mass," Proc. Roy. Soc. London, Ser. A, v. 245, 1958, pp. 1-27. MR 26 #6709. MR 0149217 (26:6709)
  • [8] J. T. SCHWARTZ, Nonlinear Functional Analysis, Gordon and Breach, New York, 1969. MR 0433481 (55:6457)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N99

Retrieve articles in all journals with MSC: 65N99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0483560-X
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society